Louisiana, 2003

Flash Flood in Louisiana, February 21, 2003

February 21, 2003 · NWS LCH · 1 event in 1 county or zone

Most highways and parish roads were closed due to high water.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Most highways and parish roads were closed due to high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 21, 2:19 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Feb 21, 2:19 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
219 AM CST FRI FEB 21 2003

EARLY THIS MORNING...WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY
ONGOING ACROSS ALL BUT EXTREME SOUTHEAST PORTION OF FCST AREA.
HEAVIEST RAINFALL FALLING ALONG AREA OF STRONG SURFACE CONVERGENCE
ASSOCIATED WITH FRONTAL BOUNDARY EXTENDING ALONG SOUTHEAST TEXAS
COAST TO NEAR FORT POLK..THEN CONTINUING NORTHEAST.

MID LEVEL LOW TRACKING EAST ACROSS OLD MEXICO. AHEAD OF SYSTEM...
PRECIPITABLE WATER HAS ROCKETED...WITH EVENING LCH SOUNDING STANDING
AT 1.57 INCHES...OVER TWICE OF NORMAL. MODEL SOUNDINGS SHOWING
EXTREME PWS WILL BE MAINTAINED TIL SYSTEM MOVES OVER AND EAST OF
REGION TONIGHT.

RAINS...LATEST HPC PLACES ENTIRE REGION IN EXCESSIVE RAINFALL OUTLOOK
FOR TODAY. HAVE ALREADY SEEN WIDESPREAD 1 INCH AMOUNTS ACROSS AREA...
WITH ISOLATED 3 TO 5 INCHES PRIMARILY OVER SOUTHEAST TEXAS WHERE
STORMS HAVE TRAINED ALONG BOUNDARY. AN ADDITIONAL 2 TO 3 INCHES
WILL BE COMMON...WITH ISOLATED 4 TO 6 INCH RAINFALL TOTALS. WILL
THUS MAINTAIN FLOOD WATCH.

SEVERE...ENTIRE REGION PLACED UNDER A MODERATE RISK OF SEVERE
WEATHER FOR TODAY. COMPLEX PATTERN FOR NAILING SPECIFICS AND TIMING
OF SEVERE. LATEST SPC DY1 SUGGESTING SEVERE THREAT OF PRIMARILY WINDS
AND HAIL THROUGH THE MORNING HOURS...INCREASING TO A MORE POTENT
SQUALL LINE TYPE SCENARIO LATE THIS AFTERNOON AND EVENING WITH
SUPERCELLS AND TORNADOES.

BULK OF RAINS END OVERNIGHT...BUT WILL MAINTAIN A FEW SHOWERS
DURING THE MORNING HOURS SATURDAY BEHIND EXITING SURFACE LOW
MOVING INTO TENNESSEE VALLEY.

.LCH...FLOOD WATCH TODAY FOR ENTIRE FCST AREA...SOUTHEAST TEXAS...
SOUTHWEST LOUISIANA...SOUTH CENTRAL AND CENTRAL LOUISIANA.

.PRELIMINARY NUMBERS...
AEX 64/51/63/42/66/46  ++3000
BPT 67/51/67/46/69/50  ++2000
LCH 67/52/67/46/69/50  ++2000
LFT 69/56/65/46/69/50  ++2000

MARCOTTE
Hazardous weather outlook, Feb 20, 4:42 AM CST, 23 hours 18 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-211141-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
442 AM CST THU FEB 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS THE REGION
TODAY...BECOMING LIKELY TONIGHT...AS A STORM SYSTEM ADVANCES TOWARD
THE SOUTHERN PLAINS. HAZARDOUS WEATHER IS NOT ANTICIPATED WITH
THESE THUNDERSTORMS.

WINDS WILL INCREASE OVER THE COASTAL WATERS TONIGHT. A SMALL
CRAFT ADVISORY WILL LIKELY BE REQUIRED.

RUNOFF FROM RECENT RAINS WILL MAINTAIN MINOR FLOODING ALONG
THE UPPER CALCASIEU RIVER AT GLENMORA. REFER TO THE LATEST RIVER
FLOOD STATEMENTS (NEWFLSLCH) FOR FURTHER INFORMATION.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A STRONG MID LEVEL TROF MOVING INTO THE SOUTHERN PLAINS FRIDAY...
WILL RESULT IN THE DEVELOPMENT OF A DEEP SURFACE LOW OVER SOUTH
TEXAS. THESE TWO COMBINED WILL BRING INCREASINGLY MOIST AND
UNSTABLE AIR INTO THE REGION...AND WITH FAVORABLE UPPER AIR SUPPORT
WILL SET THE STAGE FOR WIDESPREAD SHOWER AND THUNDERSTORM DEVELOPMENT
THROUGH THE DAY. FLOODING RAINS WILL BE POSSIBLE AS WELL AS SEVERE
THUNDERSTORMS. DAMAGING WINDS WILL BE THE PRIMARY THREAT...BUT
STRONG VERTICAL WIND SHEAR AND SUFFICIENT INSTABILITY WILL BRING THE
POTENTIAL FOR A FEW SUPERCELLS AND TORNADO DEVELOPMENT. A SMALL CRAFT
ADVISORY WILL LIKELY BE ONGOING FRIDAY OVER THE COASTAL WATERS...AND
WILL CONTINUE INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS WILL LIKELY BE REQUIRED FRIDAY.

The radar

The Lake Charles radar (KLCH), 18 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Calcasieu

When
February 21, 4:00 AM CST to 6:00 AM CST
Where
Calcasieu County, North Portion
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
30.229, -93.358 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyWarnings in Louisiana, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344294.